Leveron&Nexovas
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1126  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (586 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed338    
    Printed26    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
NEUROIMAGE
Year : 2022  |  Volume : 70  |  Issue : 4  |  Page : 1750-1751

Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy


1 Department of Neurology, Dongsan Medical Center, Keimyung University School of Medicine, Daegu, Republic of Korea
2 Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, Daegu, Republic of Korea

Date of Submission04-Aug-2019
Date of Decision15-Jul-2021
Date of Acceptance25-Jul-2021
Date of Web Publication30-Aug-2022

Correspondence Address:
Mi-Yeon Eun
Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, 807 Hoguk-ro, Buk-gu, Daegu 41404
Republic of Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.355154

Rights and Permissions



How to cite this article:
Seok HY, Eun MY. Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy. Neurol India 2022;70:1750-1

How to cite this URL:
Seok HY, Eun MY. Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy. Neurol India [serial online] 2022 [cited 2022 Oct 7];70:1750-1. Available from: https://www.neurologyindia.com/text.asp?2022/70/4/1750/355154




A 52-year-old woman was admitted to our hospital for progressive blurred vision of both eyes that began 1 month ago. She did not have certain symptoms suggesting optic neuritis, such as pain with ocular movement or dyschromatopsia. She had taken rifampin, clarithromycin, and ethambutol for last 8 months after diagnosis of pulmonary nontuberculous mycobacteria infection. On admission, visual acuity was 20/2000 in the right eye and counting finger at 10 cm in the left eye. Automated perimetry showed bitemporal visual field defects [Figure 1]a. The magnetic resonance imaging (MRI) showed high signal intensity lesion along the optic chiasm and tracts in fluid-attenuated inversion recovery sequence but no other structural lesion or enhancement of optic nerve pathway [Figure 1]b. Immunologic profile including anti-aquaporin-4 antibody and cerebrospinal fluid analysis were normal. She was diagnosed with ethambutol-induced optic neuropathy. At 2 months after discontinuing ethambutol, visual acuity improved to 20/200 in both eyes. Although the optic chiasm and tracts are frequently affected in severe demyelinating diseases such as neuromyelitis optica spectrum disorders,[1] a few cases of bitemporal hemianopsia suggesting optic chiasm involvement associated with ethambutol toxicity have been previously reported.[2],[3] However, only two cases have demonstrated optic chiasmal lesion in neuroimage.[4],[5] Our case suggests that ethambutol-induced optic neuropathy can involve optic chiasm and tracts like other severe demyelinating diseases. Thorough history taking related to toxic effects should be accompanied to evaluate patients with involvement of the optic chiasm and tracts.
Figure 1: Automated perimetry and MRI. (a) Automated perimetry showed bilateral hemianopsia in both eyes. (b) T2-fluid-attenuated inversion recovery images of high-resolution MRI presented high signal intensity of optic chiasm (arrow) and optic tract (arrow heads). The lesions were not enhanced in the gadolinium-enhancement image

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Miki Y. Magnetic resonance imaging diagnosis of demyelinating diseases: An update. Clin Exp Neuroimmunol 2019;10 32-48.  Back to cited text no. 1
    
2.
Kho RC, Al-Obailan M, Arnold AC. Bitemporal visual field defects in ethambutol-induced optic neuropathy. J Neuroophthalmol 2011;31:121-6.  Back to cited text no. 2
    
3.
Mendel T, Fleischman D, Allingham RR, Tseng H, Chesnutt DA. Spectrum and clinical course of visual field abnormalities in ethambutol toxicity. Neuroophthalmology 2016;40:139-45.  Back to cited text no. 3
    
4.
Osaguona VB, Sharpe JA, Awaji SA, Farb RI, Sundaram AN. Optic chiasm involvement on MRI with ethambutol-induced bitemporal hemianopia. J Neuroophthalmol 2014;34:155-8.  Back to cited text no. 4
    
5.
Lu PG, Kung NH, Van Stavern GP. Ethambutol optic neuropathy associated with enhancement at the optic chiasm. Can J Ophthalmol 2017;52:e178-81.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow